North Carolina, 2010

Hail in North Carolina, August 18, 2010

August 18, 2010 · NWS MHX · 1 event in 1 county or zone

Scattered to numerous thunderstorms developed over the region ahead of a slow moving cold front. One storm produced large hail in Beaufort County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Scattered to numerous thunderstorms developed over the region ahead of a slow moving cold front. One storm produced large hail in Beaufort County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 18, 3:20 PM EST, 50 minutes earlier.

Area forecast discussion, Aug 18, 3:20 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
420 PM EDT WED AUG 18 2010

.SYNOPSIS...
A FRONTAL BOUNDARY TO THE NORTH WILL MOVE LITTLE TONIGHT...THEN
DRIFT SLOWLY SOUTH INTO THE REGION THURSDAY. THE FRONT WILL
CONTINUE TO MOVE SOUTH OF THE REGION FRIDAY AS HIGH PRESSURE
BUILDS IN FROM THE NORTH. THE HIGH WILL SLIDE OFFSHORE SATURDAY.
ANOTHER FRONT WILL MOVE INTO THE AREA LATE SUNDAY INTO MONDAY THEN
DRIFT SOUTH OF THE AREA TUESDAY AND WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AS OF 2 PM WED...SHRA AND TSRA CONT TO DEVELOP OVER THE REGION
THIS AFTN ESPCLY NW SECTIONS CLOSER TO FRONTAL BNDRY TO THE N. THE
FRONT IS EXPECTED TO MOVE LITTLE TONIGHT SO EXPECT BEST CVRG OF
SHRA/TSRA OVER NRN TIER WITH LESS CVRG AS HEAD S. HAVE LIKELY POPS
N TO CHC S WITH BEST POTENTIAL EXPECTED INTO THE EVENING OVER NRN
TIER. PRECIP WTR VALUES ARE QUITE HIGH AND LOCALLY HEAVY RAIN A
GOOD BET AND CANT RULE OUT A FEW STRONG GUSTS FROM WET MICRO
BURSTS THIS AFTN GIVEN DECENT INSTAB. LOWS TONIGHT WILL BE MAINLY
AROUND 75 INLAND TO AROUND 80 BEACHES.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
AS OF 2 PM WED...DECENT CVRG OF SHRA AND A FEW TSRA EXPECTED THU
INTO THU EVENING AS THE FRONTAL BNDRY DROPS S INTO THE AREA. WITH
PRECIP WTR VALUES FCST TO REMAIN WELL ABOVE 2 INCHES WILL SEE
LOCALLY HEAVY DOWNPOURS...HOWEVER WITH SOIL MOISTURE LEVELS QUITE
DRY MOST AREAS AND STREAM LVLS RUNNING LOW EXPECT NO WIDESPREAD
FLOODING ISSUES. WILL HAVE LIKELY POPS ALL AREAS THU AND CONT
LIKELY OVER SRN TIER INTO THE EVENING. CLOUDS AND PRECIP SHLD KEEP
TEMPS MAINLY BELOW 90 THU. PRECIP WILL END OVER SRN TIER LATER THU
NIGHT OR EARLY FRI AS HIGH PRES BUILDS IN FROM THE N AND PUSHES
FRONT AND DEEPER MOISTURE S. DRY CONDITIONS EXPECTED FRI NIGHT
INTO SAT AS THE HIGH TO THE N CONTS TO EXTEND INTO THE AREA IS IT
SLIDES OFFSHORE. EXPECT LOWER 90S AGAIN FOR HIGHS FRI AND SAT WITH
DECENT AMOUNT OF SUN.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 2 PM WED...BOTH GFS AND ECMWF SHOW SHARP UPR TRF DEVELOPING
ALONG THE E CST SUN AND MON AS SRT WAVE ENERGY ROTATES AROUND THE
UPR RDG TO THE W. AS THE UPR TRF DEVELOPS AND MOVES OVER REGION
EXPECT SCT CONVECTION SUN INTO MON. AS THE UPR TRF SLIDES E AND
SFC FRONT PUSHES S OF AREA PRECIP SHLD END OR BECOME ISOLD TUE
INTO WED. EXPECT HIGHS NEAR 90 SUNDAY WITH MAINLY 80S REST OF
PERIOD PER LOWER HGTS AND DEVELOPING N WINDS.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
FRONTAL BOUNDARY STALLED TO THE NORTH WITH A WARM UNSTABLE AIRMASS
ACROSS ERN NC. SCT SHOWERS AND TSTMS WILL CONTINUE THROUGH THE
EVENING HOURS BUT EXPECT COVERAGE OF STORMS TO DIMIMISH LATE AS
AIRMASS BECOMES MORE STABLE. THE FRONT WILL PUSH TOWARD THE REGION
THU WITH GREATER COVERAGE OF PCPN EXPECTED HOWEVER MAY SEE MORE
CLOUD COVER LIMITING THE DEGREE OF INSTABILITY ACROSS THE REGION.
GENERALLY LIGHT SWLY FLOW EXPECTED AT THE TERMINALS THROUGH THE
TAF PERIOD.

THE FRONT WILL CROSS THE REGION THU NIGHT WITH HIGH PRES BUILDING
IN FROM THE N BRINGING GOOD FLYING WEATHER EXPECTED FRI AND SAT.
CONVECTION CHANCES INCREASE SUN AND MON AS FLOW BECOMES SLY
BRINGING INCREASED MOISTURE ACROSS THE REGION.

&&

.MARINE...
SWLY FLOW INCREASING TO AROUND 10-15 KT ACROSS THE SRN WATERS
THIS AFTERNOON AND MODELS IN AGREEMENT THIS WILL SPREAD N ACROSS
REMAINING WATERS EARLY THIS EVENING AND CONTINUE THROUGH THE
OVERNIGHT. A FRONT CURRENTLY STALLED ACROSS CENTRAL VA WILL BEGIN
TO PUSH TOWARD THE REGION THU POSSIBLY REACHING THE NRN WATERS BUT
NOT PUSHING THROUGH THE REGION UNTIL LATE THU NIGHT/EARLY FRI
MORNING. NELY FLOW BLO 15 KT DEVELOPS FRI BEHIND THE FRONT AS HIGH
PRES BUILDS IN FROM THE N. WINDS SHIFT TO ELY SAT THEN SELY SUN AS
HIGH PRES PUSHES OFF THE MID ATLANTIC COAST BUT IS EXPECTED TO
REMAIN AOB 15 KT. THE FRONT TO THE S PUSHES BACK NORTH THROUGH THE
REGION SUN NIGHT BRINGING SWLY FLOW MON AND ANOTHER COLD FRONT IS
EXPECTED TO PUSH THROUGH THE REGION LATE MONDAY.

A BIT STRONGER SWLY FLOW TONIGHT EXPECTED TO BUILD SEAS UP TO 4 FT
ACROSS THE CENTRAL WATERS...WHICH IS IN AGREEMENT WITH SWAN AND
WAVEWATCH...AND REMAINING 3 FT OR LESS REST OF THE WATERS. SEAS
GENERALLY AOB 3 FT THU AFTN THROUGH EARLY SAT...THEN BUILD
SLIGHTLY TO AOB 4 FT SAT AFTN THROUGH MON.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...RF
NEAR TERM...RF
SHORT TERM...RF
LONG TERM...RF
AVIATION...SK
MARINE...SK
Hazardous weather outlook, Aug 18, 9:31 AM EST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1031 AM EDT WED AUG 18 2010

NCZ029-044>047-079>081-090>095-098-104-191445-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS HYDE-
1031 AM EDT WED AUG 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ103-191445-
OUTER BANKS DARE-
1031 AM EDT WED AUG 18 2010

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING
NORTH OF CAPE LOOKOUT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 18, 2:27 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
327 PM EDT WED AUG 18 2010

NCZ044-079-091-182030-
LENOIR-GREENE-PITT-
327 PM EDT WED AUG 18 2010

...STRONG THUNDERSTORMS WILL AFFECT PITT...GREENE AND LENOIR COUNTIES
UNTIL 430 PM EDT...

AT 327 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 15 MILES WEST OF
FARMVILLE TO 21 MILES WEST OF LA GRANGE...OR FROM 13 MILES NORTHEAST
OF GOLDSBORO TO MOUNT OLIVE...MOVING EAST AT 20 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR LA GRANGE AT 400 PM EDT...FARMVILLE AT 410
PM EDT...KINSTON AT 430 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE AYDEN...GREENVILLE AND WINTERVILLE.

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

10
Special weather statement, Aug 18, 2:51 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
351 PM EDT WED AUG 18 2010

NCZ045>047-182045-
WASHINGTON-TYRRELL-MAINLAND DARE-
351 PM EDT WED AUG 18 2010

...STRONG THUNDERSTORMS WILL AFFECT DARE...TYRRELL AND WASHINGTON
COUNTIES UNTIL 445 PM EDT...

AT 351 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM NORTHEASTERN
WASHINGTON COUNTY TO SOUTH CENTRAL WASHINGTON COUNTY...OR FROM 16
MILES SOUTHEAST OF EDENTON TO 8 MILES SOUTHEAST OF PLYMOUTH...MOVING
EAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WOODLEY AT 400
PM EDT...CENTER OF PHELPS LAKE AT 415 PM EDT...COLUMBIA AT 420 PM
EDT...LEVELS AT 430 PM EDT...ALLIGATOR AT 445 PM EDT..

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

10
Special weather statement, Aug 18, 3:30 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
430 PM EDT WED AUG 18 2010

NCZ029-044-080-182130-
MARTIN-PITT-BEAUFORT-
430 PM EDT WED AUG 18 2010

...STRONG THUNDERSTORMS WILL AFFECT BEAUFORT...PITT AND MARTIN
COUNTIES UNTIL 530 PM EDT...

AT 430 PM EDT...THERE WERE STRONG THUNDERSTORMS 6 MILES NORTH OF
GREENVILLE...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR STOKES AT 445 PM EDT...PACTOLUS AT 450 PM EDT...BEARGRASS AT 505
PM EDT...SMITHWICK AT 520 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY
THE STORMS INCLUDE BELL ARTHUR...BRUCE...HOUSE...OLD FORD AND STATON.

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

PAGANO
Special weather statement, Aug 18, 3:47 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
447 PM EDT WED AUG 18 2010

NCZ046-047-081-103-182145-
TYRRELL-OUTER BANKS DARE-MAINLAND DARE-MAINLAND HYDE-
447 PM EDT WED AUG 18 2010

...STRONG THUNDERSTORMS WILL AFFECT HYDE...DARE AND TYRRELL COUNTIES
UNTIL 545 PM EDT...

AT 444 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 17 MILES WEST OF
MANNS HARBOR TO 25 MILES SOUTHWEST OF MANNS HARBOR...OR FROM 17 MILES
WEST OF MANNS HARBOR TO 18 MILES NORTHWEST OF ENGELHARD...MOVING EAST
AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR MANNS HARBOR AT 525
PM EDT..

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

10

The radar

The Morehead City radar (KMHX), 94 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Beaufort

When
August 18, 4:10 PM EST
Where
Beaufort County, 1.69 mi E of Wharton
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.600, -77.090

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2010Every state in 2010This day in weather historyWarnings in North Carolina, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247951.